Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 25, NWS Las Vegas, NV

June 30, 2016Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 30, 2016, 5:48 PM MST for Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 5:48 PM MST (00:48 UTC)
Expired
Jun 30, 2016, 6:30 PM MST
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:52 PM MSTHAIL 0.25Fort Mohave, AZPEAS SIZED REPORTED IN FT MOHAVE.
Jun 30, 6:01 PM MSTTSTM WND DMG2 Nne Bullhead City, AZTREES DOWN DUE TO THUNDERSTORM WINDS REPORTED ON NORTH BOUND LANE IN BULLHEAD CITY. .
Jun 30, 6:05 PM MSTTSTM WND DMG2 Nne Bullhead City, AZREPORT OF TRAVEL TRAILLERS FLIPPED OVER DUE TO THUNDERSTORM WINDS. .
Jun 30, 6:08 PM MSTTSTM WND GST 613 Se Bullhead City, AZFOX CREEK HIGH SCHOOL REPORTED A PEAK GUST TO 61 MPH. .
Jun 30, 6:15 PM MSTTSTM WND GST 584 Ene Bullhead City, AZGUST TO 58 MPH IN BULLHEAD CITY REPORTED BY A CWOP STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS55 KVEF 010048
SVRVEF
AZC015-CAC071-NVC003-010130-
/O.NEW.KVEF.SV.W.0025.160701T0048Z-160701T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
548 PM PDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 630 PM PDT/630 PM MST/

* AT 546 PM PDT/546 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH. THIS STORM WAS LOCATED OVER MESQUITE CREEK...OR 11 MILES
  SOUTH OF BULLHEAD CITY...AND MOVING NORTHEAST AT 25 MPH. ANOTHER
  SEVERE STORM WAS LOCATED 10 MILES WEST OF CAL-NEV-ARI...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BULLHEAD CITY...LAUGHLIN...KATHERINE LANDING...TOPOCK...NEEDLES...
  ARIZONA VILLAGE...MESQUITE CREEK...BIG BEND REC AREA...
  MOJAVE RANCH ESTATES...CAL-NEV-ARI...MOHAVE VALLEY...
  HIGHWAY 95 AND I-40 AND WILLOW VALLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 0 AND 7.
 INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 134 AND 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MOHAVE...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE
UNTIL THE STORM PASSES.
&&

LAT...LON 3531 11520 3540 11487 3543 11444 3471 11435
      3471 11459
TIME...MOT...LOC 0046Z 212DEG 23KT 3498 11459 

$$

CMS
1 follow-up statement
832 
WWUS55 KVEF 010114
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
614 PM PDT THU JUN 30 2016

AZC015-CAC071-NVC003-010130-
/O.CON.KVEF.SV.W.0025.000000T0000Z-160701T0130Z/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
614 PM PDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
PDT/630 PM MST/ FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN BERNARDINO
AND SOUTH CENTRAL CLARK COUNTIES...

AT 611 PM PDT/611 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED NEAR BIG BEND REC AREA...OR NEAR
LAUGHLIN... MOVING NORTHEAST AT 15 MPH. ANOTHER SEVERE STORM WAS
LOCATED 5 MILES SOUTHWEST OF CAL-NEV-ARI...MOVING SOUTHEAST AT 20
MPH. THIS STORM WAS ALSO CAPABLE OF PRODUCING WINDS TO 70 MPH.

AT 535 PM MST...A 62 MPH WIND GUST WAS REPORTED AT BULLHEAD CITY
AIRPORT.

LOCATIONS IMPACTED INCLUDE...
BULLHEAD CITY...LAUGHLIN...KATHERINE LANDING...TOPOCK...NEEDLES...
ARIZONA VILLAGE...MESQUITE CREEK...BIG BEND REC AREA...
MOJAVE RANCH ESTATES...CAL-NEV-ARI...MOHAVE VALLEY...
HIGHWAY 95 AND I-40 AND WILLOW VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MOHAVE...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE
UNTIL THE STORM PASSES.

&&

LAT...LON 3531 11520 3540 11487 3543 11444 3471 11435
      3471 11459
TIME...MOT...LOC 0111Z 223DEG 12KT 3515 11468 

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 3:15 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 PM PDT THU JUN 30 2016

.SYNOPSIS...Monsoonal moisture that has spread up from northern
Mexico will fuel thunderstorms across the Mojave Desert region...
especially during the afternoon and evening hours through Saturday.
Temperatures will trend downward due to the increase in cloud cover.
Drier air is expected to work into the region early next week
pushing monsoonal moisture east of the area. This will also allow
for a warming trend with temperatures about 3 to 5 degrees above
normal by Monday.
&&

.SHORT TERM...through Saturday night.

Scattered to numerous thunderstorms have erupted over southern
Nevada and northwest Arizona thanks to the influx of low level
moisture we received this morning from a widespread push of
southeast flow below 700 mb. Surface heating and a boundary
associated with a disturbance moving from southeast Nevada into
southwest Utah helped initiate and intensify the thunderstorms and
we should see convection expand this afternoon and evening across
southern Nevada and northwest Arizona due to boundary interactions.
Convection will diminish overnight but probably not die completely
due to the moist and unstable environment.

Similarly moist and unstable conditions will exist over the same
area through Friday so we can expect scattered to numerous
thunderstorms Friday afternoon. Dry mid to upper level flow should
help clear mid to high level debris clouds overnight and allow for
full surface heating again Friday. Saturday will see a slight
decrease in thunderstorm coverage from west to east as dry westerly
flow starts to spread over southern Nevada.

.LONG TERM...Sunday through Wednesday.

Models remain consistent with Previous runs showing a significant
decrease in moisture on Sunday followed by dry weather areawide
Monday through Wednesday. Weak troughing passes through California
Sunday and through Nevada Monday, turning the flow more westerly and
flushing out the monsoon moisture from our area. This will eliminate
rain chances, knock surface dewpoints back down into the 20s and
30s, and also allow temperatures to climb back to several degrees
above normal. Longer range models hint at moisture possibly
returning around the end of the week, but there is plenty of time to
watch this.
&&

.AVIATION...For McCarran...Storms affecting the Las Vegas Valley at
this time will generate strong, erratic outflow for much of the
afternoon into early this evening. Probability of storms directly
impacting the airport is high. Potential for small hail and
torrential downpours reducing visibilities to at least MVFR levels
exists if a stronger core reaches the terminal. After a brief lull
tonight, similar conditions are anticipated tomorrow.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Storms rapidly developing in the southern Great Basin
and Mojave Desert this afternoon. Multiple outflow boundaries are
expected to produce highly erratic, potentially gusty winds. Storms
likely to impact the Las Vegas Valley terminals, with potential
impacts to KEED and KIFP as well. MVFR cigs/visibilities possible
in/near storms. Similar conditions anticipated tomorrow.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Flash flooding will be a concern with any thunderstorm today
especially across Mohave, Clark, and eastern San Bernardino
Counties.
&&

Short Term...Adair
Long Term...Morgan
Aviation...Shafer

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 30, 4:19 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      5 W CALIENTE            37.62N 114.61W
06/30/2016                   LINCOLN            NV   LAW ENFORCEMENT

            HIGHWAY 93 CLOSED DUE TO WATER AND DEBRIS
            FLOW. REPORTED BY LINCOLN COUNTY SHERIFF'S
            OFFICE. .

&&

TL
Local storm report, Jun 30, 4:23 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      4 ESE DOWNTOWN LAS VEGA 36.14N 115.08W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            SWIFT WATER RESCUE OCCURING NEAR
            INTERSECTION OF SAHARA AND LAMB ST.

&&

TL
Local storm report, Jun 30, 4:30 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     GREEN VALLEY            36.04N 115.08W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            LARGE MESQUITE TREE BLOWN DOWN ONTO HOUSE.
            TIME ESTIMATED FROM RADAR.

0300 PM     TSTM WND DMG     2 WNW GREEN VALLEY      36.06N 115.12W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            CARPORT BLOWN OVER AT CAMDEN APARTMENTS.
            TIME ESTIMATED FROM RADAR. .

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jun 30, 4:36 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
436 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      1 WSW SAM BOYD STADIUM  36.08N 115.04W
06/30/2016                   CLARK              NV   DEPT OF HIGHWAYS

            NDOT REPORTS FLOWING WATER COMPLETELY
            COVERING US 95 BETWEEN RUSSELL ROAD AND
            GALLERIA DRIVE.

&&

CMS
Local storm report, Jun 30, 4:48 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
448 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      3 NNW SAM BOYD STADIUM  36.13N 115.03W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            SWIFT WATER RESCUE CURRENTLY UNDERWAY NEAR
            THE INTERSECTION OF DESERT INN AND
            HOLLYWOOD. .

&&

TL
Local storm report, Jun 30, 5:39 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
539 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     2 SW SAM BOYD STADIUM   36.06N 115.05W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            FIREWORKS STAND DESTROYED BY HIGH WINDS NEAR
            INTERSECTION OF STEPHANIE AND SUNSET. TIME
            ESTIMATED FROM RADAR. .

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:46 PM MSTFlash Flood WarningVEFMohave3 hr
Jun 30, 5:54 PM MSTFlash Flood WarningVEFMohave6 hr
Jun 30, 6:20 PM MSTDust Storm WarningVEF100 min
Jun 30, 6:26 PM MSTSevere Thunderstorm WarningVEFMohave34 min
Jun 30, 6:59 PM MSTSevere Thunderstorm WarningVEFMohave31 min
Jun 30, 8:55 PM MSTAreal Flood WarningVEFMohave12 hr
Jun 30, 10:56 PM MSTSevere Thunderstorm WarningVEFNye64 min
Jun 30, 11:08 PM MSTFlash Flood WarningVEFNye4 hr
Jun 30, 11:49 PM MSTFlash Flood WarningVEFClark, Nye3 hr
Jul 1, 3:34 PM MSTAreal Flood AdvisoryVEFNye3 hr
Jul 1, 4:54 PM MSTAreal Flood AdvisoryVEFLincoln4 hr
Jun 30, 10:32 PM MSTFlash Flood WarningVEFInyo3 hr
Jul 1, 1:41 AM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 2:06 AM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 3:36 AM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 3:12 PM MSTSevere Thunderstorm WarningVEFSan Bernardino63 min
Jul 1, 3:25 PM MSTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 1, 4:05 PM MSTSevere Thunderstorm WarningVEFSan Bernardino55 min
Jul 1, 4:24 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 4:59 PM MSTSevere Thunderstorm WarningVEFSan Bernardino61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.